The following HTML text is provided to enhance online
readability. Many aspects of typography translate only awkwardly to HTML.
Please use the page image
as the authoritative form to ensure accuracy.
Adverse Events Associated with Childhood Vaccines: Evidence Bearing on Causality
whether specific antibody of the IgE class is required for such events to occur after hepatitis B immunization. No data from experiments in animals clarify the immunologic events leading to anaphylaxis after hepatitis B vaccination.
Case Reports, Case Series, and Uncontrolled Observational Studies
The largest number of documented cases of anaphylaxis have been reported in VAERS (submitted between November 1990 and July 1992). Those reports include five well-documented cases of anaphylaxis in response to recombinant hepatitis B vaccine, none of which were fatal. Three of the cases of anaphylaxis occurred after the first dose of vaccine, whereas two occurred after the second dose. One of the five cases has been published as a case report (Hudson et al., 1991). There were five additional VAERS reports of apparent anaphylaxis following hepatitis B vaccination that did not meet the strict criteria applied in this report since a low blood pressure was not recorded. In each of these cases the patient received either intramuscular epinephrine (four cases) or diphenhydramine hydrochloride (Benadryl; one case), with excellent clinical responses. An additional eight cases of anaphylactic-type reactions (cardiovascular collapse associated with wheezing) are described in the VAERS reports, but the time interval following vaccination either was greater than 4 hours or was not defined in the VAERS report.
Less severe manifestations of immediate hypersensitivity that do not fulfill the definition of anaphylaxis occur more commonly (Hudson et al., 1991; Lohiya, 1987; numerous VAERS reports). These are usually characterized by urticaria, wheezing, and sometimes, facial edema. Cardiovascular collapse does not occur, however, either because the reactions are inherently less severe or because they are aborted by intervention, usually with epinephrine.
A possible explanation for the occurrence of anaphylaxis after the first vaccine injection is that the patients were sensitized to thimerosal or yeast protein, both of which are components of recombinant vaccines (Kirkland, 1990). An equally tenable hypothesis is that the three patients had previously been exposed to antigens similar to those present in the recombinant hepatitis B vaccine.
Anaphylaxis was not observed in the 166,757 children vaccinated with a plasma-derived vaccine in New Zealand (Morris and Butler, 1992), nor was it observed in 43,618 Alaskan natives who received plasma-derived vaccine (McMahon et al., 1992). The postmarketing surveillance study discussed above (Shaw et al., 1988) investigated only specific adverse neurologic outcomes following receipt of hepatitis B vaccine and provided no data regarding anaphylaxis.